Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 47, NWS San Diego, CA

September 16, 2014Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 16, 2014, 1:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2014, 1:27 PM PDT (20:27 UTC)
Expired
Sep 16, 2014, 4:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 66 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-571 J/kg
Mixed-layer LCL
2618 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS56 KSGX 162027
FFWSGX
CAC065-071-162330-
/O.NEW.KSGX.FF.W.0047.140916T2027Z-140916T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...YUCAIPA...REDLANDS...

* UNTIL 430 PM PDT

* AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS NEAR YUCAIPA WHICH WILL LIKELY PRODUCE FLASH 
  FLOODING. THE STORM WAS NEARLY STATIONARY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  FOREST FALLS...REDLANDS...HIGHLAND...YUCAIPA...CALIMESA...HIGHWAY
  38 AND INTERSTATE 10. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722

$$

HARRISON
3 follow-up statements
668 
WGUS76 KSGX 162100
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE SEP 16 2014

CAC065-071-162330-
/O.CON.KSGX.FF.W.0047.000000T0000Z-140916T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
200 PM PDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING. DUAL-POL RADAR STORM 
TOTAL ESTIMATES HAVE INDICATED 1.50 TO 2.00 INCHES OF RAIN HAS 
FALLEN IN THE CENTER OF THIS STORM SO FAR. THIS STORM WAS LOCATED 
JUST NORTH OF YUCAIPA. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS 
NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST 
FALLS...HIGHLAND AND ALONG STATE ROUTE 38 WEST OF FOREST FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722

$$

JJT
132 
WGUS76 KSGX 162210
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 PM PDT TUE SEP 16 2014

CAC065-071-162330-
/O.CON.KSGX.FF.W.0047.000000T0000Z-140916T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
310 PM PDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAIN FALLING IN THE AREA. HOWEVER...FLASH FLOODING DUE TO 
A PREVIOUS THUNDERSTORM OVER THE AREA REMAINS POSSIBLE THROUGH 430 
PM PDT. ALSO...ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE 
OVER THE AREA THROUGH THIS AFTERNOON.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST 
FALLS...HIGHLAND AND HIGHWAY 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722

$$

JJT
192 
WGUS76 KSGX 162318
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
418 PM PDT TUE SEP 16 2014

CAC065-071-162325-
/O.CAN.KSGX.FF.W.0047.000000T0000Z-140916T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
418 PM PDT TUE SEP 16 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN
BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

THUNDERSTORMS OVER THE AREA HAVE DISSIPATED FOR AROUND AN HOUR 
NOW...AND FLASH FLOODING IS NO LONGER EXPECTED. HOWEVER...ADDITIONAL 
THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE NEXT FEW HOURS.

NEVER DRIVE ACROSS FLOODED ROADWAYS. REMEMBER...TURN AROUND...DO NOT 
DROWN.

LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 10:15 AM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 10:15 AM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1015 AM PDT TUE SEP 16 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT AND MOIST EAST TO SOUTHEAST FLOW WILL HOT HUMID
CONDITIONS OVER THE REGION TODAY. THERE WILL BE A CHANCE OF
THUNDERSTORMS THIS AFTERNOON OVER THE VALLEYS...MOUNTAINS AND
DESERTS...WITH HIGHEST CHANCES IN THE INLAND EMPIRE. THE MOIST FLOW
WILL CONTINUE WEDNESDAY AND BRING ANOTHER CHANCE OF THUNDERSTORMS
THEN...BUT SOME COOLING WILL OCCUR AS THE HIGH ALOFT WEAKENS. A
RETURN TO ONSHORE FLOW WILL BRING MORE SIGNIFICANT COOLING THURSDAY
AS A TROUGH DEVELOPS OVER THE WEST COAST. THE TROUGH OF LOW PRESSURE
WILL BRING PARTLY CLOUDY CONDITIONS FRIDAY INTO THE WEEKEND WITH
TEMPERATURES MOSTLY NEAR OR A LITTLE ABOVE SEASONAL NORMALS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRONG SOUTHEASTERLY MOISTURE SURGE WENT THROUGH THE DESERTS THIS
MORNING AND BROUGHT PRECIPITABLE WATER VALUES NEAR 2 INCHES NEAR THE
SALTON SEA BY MID-MORNING. THIS ALSO BROUGHT STRATUS ALONG THE EAST
SLOPES OF THE MOUNTAINS AND LOCALLY GUSTY EASTERLY WINDS WEST OF THE
MOUNTAINS...WITH LOCAL GUSTS AROUND 40 MPH...INCLUDING AT HIGHLAND
SPRING IN RIVERSIDE COUNTY AND HELLHOLE CANYON AND SILL HILL IN SAN
DIEGO COUNTY. IT GAVE A SPIKE IN THE TEMPERATURES IN THE
VALLEYS...AT 10 AM...WE WERE ALREADY 97 DEGREES AT THE NWS OFFICE IN
RANCHO BERNARDO WITH A DEW POINT OF 73. DUE TO THE MORE HEAT THAN
TUESDAY IN WESTERN SAN DIEGO COUNTY...HAVE EXTENDED THE HEAT
ADVISORY TO THE SAN DIEGO COUNTY COASTAL ZONE FOR TODAY. HIGHEST
TEMPS SHOULD BE IN THE INLAND EMPIRE WHERE LOCAL TEMPS AROUND 108
COULD AGAIN OCCUR...THOUGH 100 DEGREE TEMPS WILL LIKELY OCCUR ON THE
SAN DIEGO COUNTY MESAS AND QUITE A BIT OF ORANGE COUNTY. DUE TO THE
MONSOONAL SURGE...THERE IS A GOOD SURFACE CONVERGENCE ZONE IN THE
INLAND EMPIRE AND WESTERN SAN DIEGO COUNTY...SO THUNDERSTORMS COULD
DEVELOP THERE TODAY. IF TSTORMS DEVELOP IN THE INLAND EMPIRE...HAIL
WOULD BE A THREAT DUE TO THE SHARP DECREASE IN MOISTURE ABOVE 550
MB. HRRR SHOWS THE HIGHEST QPF OVER THE INLAND EMPIRE WHERE LOCAL
RAINFALL COULD EXCEED AN INCH AND COULD BRING LOCALIZED FLOODING.
ALSO...LOCALLY STRONG WINDS COULD OCCUR AS THE STORMS WOULD BE
RELATIVELY HIGH-BASED. ALSO...THUNDERSTORMS COULD DEVELOP OVER THE
MOUNTAINS DUE TO ELEVATED HEATING IN AN UNSTABLE AIRMASS...AND
LOCALLY IN THE DESERTS...THOUGH SUFFACE BOUNDARIES DO NOT LOOK AS
FAVORABLE THERE.

THERE IS NOT TOO MUCH CHANGE IN THE THINKING FOR WED AS FORMER
HURRICANE ODILE IS TRACKING TOWARDS NW SONORA/SE ARIZONA.
PRECIPITABLE WATER VALUES WILL BE AROUND OR A LITTLE ABOVE 1.5
INCHES AT THE COAST AND POSSIBLY APPROACHING 2 INCHES IN THE DESERTS
AND CAPES EASILY OVER 1000 J/KG...WE SHOULD HAVE SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS/DESERTS AND POSSIBLY THE VALLEYS.
MODELS ARE NOT SHOWING MUCH EXPLICIT PRECIP...BUT WE COULD GET
LOCALLY HEAVY RAINS AND LOCAL FLOODING. FLOODING CHANCES DO NOT LOOK
WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH THOUGH. WE LOSE 2-3 DEG C
OF 850 MB TEMPS WED...SO GENERALLY PLACES SHOULD BE ABOUT 5 DEG F
COOLER...THOUGH WITH HIGH HUMIDITY STILL AROUND...HEAT INDEX VALUES
WILL BE CLOSE TO HEAT ADVISORY THRESHOLDS. WILL EXAMINE FURTHER. FOR
THU...MUCH DRIER AIR COMES IN FROM THE WEST...AND ONSHORE FLOW
DEVELOPS AT THE SURFACE. WE HAVE ALREADY DECREASED MTN/DESERT TSTORM
CHANCES AND MAY ELIMINATE THEM ENTIRELY IN THE AFTERNOON PACKAGE.
MODELS HAVE A CLOSED UPPER LOW OFF THE COAST OVER THE WEEKEND WHICH
COULD BRING SOME CLOUDS...BUT MOISTURE/INSTABILITY LOOK MARGINAL FOR
TSTORMS. BEST CHANCES OF ANY TSTORM ACTIVITY WILL BE OVER SAN
BERNARDINO COUNTY DUE TO THE MOISTURE PROFILE THERE. FRIDAY LOOKS
FAIRLY COOL DUE TO THE UPPER LOW BUT WILL INCREASE SOME OVER THE
WEEKEND...WITH MODERATELY HIGH HUMIDITY POSSIBLE DUE TO THE
CONTINUED HIGH SST VALUES.

&&

.AVIATION...
161519Z...MOSTLY UNRESTRICTED VIS THROUGH WEDNESDAY MORNING. CLOUDS
IN THE 5000-10000 FT MSL LAYER ALONG THE DESERT SLOPES AND PORTIONS
OF THE ADJACENT DESERTS WILL CONTINUE THROUGH 1800 UTC. 1800-17/0300
UTC TIME-FRAME...SCT-BKN CLOUDS AT OR ABOVE 8000 FT MSL WITH
ISOL-SCT THUNDERSTORMS/SHOWERS DEVELOPING OVER THE
MOUNTAINS...VALLEY...INCLUDING THE INLAND EMPIRE AND POSSIBLY OVER
PORTIONS OF THE DESERTS. THUNDERSTORMS MAY PRODUCE SMALL
HAIL...GUSTY/ERRATIC WINDS AND LOWERED VIS DUE TO HEAVY RAIN. CB TOPS
35000-45000 FT MSL POSSIBLE. ALSO...E WIND GUSTS 25-35 KT ALONG MTN
RIDGES...COASTAL SLOPES AND INTO THE VALLEYS WILL RESULT IN MODERATE
UP/DOWNDRAFTS AND POSSIBLE LLWS THROUGH 17/0000 UTC.

&&

.MARINE...
819 AM...NO HAZARDOUS MARINE WEATHER EXPECTED THROUGH SUNDAY.

&&

.BEACHES...
AT 8 AM...THE SAN CLEMENTE BASIN BUOY SHOWED A SOUTHWEST SWELL AT
AROUND 4 FEET/19-21 SECONDS...AND THE NEARSHORE BUOYS SHOWED A
SOUTH-SOUTHWEST SWELL AT 3 FEET/20 SECONDS. THIS IS LARGER THAN
WHAT THE WAVE WATCH 3 FORECAST OF ONLY 2 FEET SHOWED. CONSIDERING
THIS...ELEVATED SURF OF 4-6 FEET ALONG SOUTHWEST FACING BEACHES AND
WIDESPREAD STRONG RIP AND LONGSHORE CURRENTS IS LIKELY THROUGH
THURSDAY. THUS...A BEACH HAZARDS STATEMENT HAS BEEN ISSUED...EFFECTIVE
THIS MORNING THROUGH EARLY THURSDAY EVENING. THE SOUTH-SOUTHWEST SWELL
WILL SLOWLY LOWER FRIDAY INTO THE WEEKEND...DIMINISHING THE SURF AND
RIP CURRENT THREAT.

&&

.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED THIS AFTERNOON DUE TO POSSIBLE
THUNDERSTORMS OVER THE VALLEYS...MOUNTAINS AND DESERTS. ACTIVATION
IS AGAIN POSSIBLE WEDNESDAY AFTERNOON IN THE SAME AREAS. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO
THE NATIONAL WEATHER SERVICE AS SOON AS IS SAFELY POSSIBLE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HEAT ADVISORY UNTIL 7 PM PDT THIS EVENING FOR THE ORANGE COUNTY
     COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL
     AREAS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     BEACH HAZARDS STATEMENT THROUGH THURSDAY EVENING FOR THE BEACHES
     IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MAXWELL
AVIATION/MARINE/BEACHES...HARRISON

In the hours before

Special weather statement, Sep 16, 1:18 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 PM PDT TUE SEP 16 2014

CAZ043-050-162115-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY COASTAL AREAS-
118 PM PDT TUE SEP 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
215 PM PDT...

AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANCHO SAN DIEGO...OR NEAR EL CAJON...MOVING
WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...LA MESA...LEMON GROVE...SPRING
VALLEY AND BONITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3265 11708 3297 11713 3304 11689 3266 11674
TIME...MOT...LOC 2017Z 076DEG 7KT 3275 11695

JT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:42 AM PDTBeach Hazards StatementSGXSan Diego61 hr
Sep 16, 1:18 PM PDTSpecial Weather StatementSGXSan Diego57 min
Sep 16, 1:39 PM PDTSevere Thunderstorm WarningSGXRiverside51 min
Sep 16, 2:22 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 16, 2:24 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 16, 2:29 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego61 min
Sep 16, 3:00 PM PDTFlash Flood WarningSGXRiverside, San Diego4 hr
Sep 16, 3:27 PM PDTFlash Flood WarningSGXOrange, Riverside3 hr
Sep 16, 3:29 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside, San Bernardino, San Diego91 min
Sep 16, 4:34 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.